Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 74, NWS Sioux Falls, SD

May 10, 2005Osceola County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 10, 2005, 9:51 PM CDT for Osceola County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2005, 9:51 PM CDT (02:51 UTC)
Expired
May 10, 2005, 10:30 PM CDT
In force
39 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Osceola County, IA

The radar

The Sioux Falls radar (KFSD), 88 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.9 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2604 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2604 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1952 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 110251
SVRFSD
IAC143-110330-
/O.NEW.KFSD.SV.W.0074.050511T0251Z-050511T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
951 PM CDT TUE MAY 10 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OSCEOLA COUNTY IN NORTHWEST IOWA

* UNTIL 1030 PM CDT

* AT 951 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR ASHTON...OR ABOUT 21 MILES SOUTHEAST OF ROCK
  RAPIDS...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MELVIN AROUND 1005 PM CDT
  OCHEYEDAN AROUND 1015 PM CDT

LAT...LON 4341 9586 4327 9587 4326 9541 4344 9541

$$
 JH
4 follow-up statements
000 
WWUS53 KFSD 110257
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
957 PM CDT TUE MAY 10 2005

IAC143-110330-
/O.CON.KFSD.SV.W.0074.000000T0000Z-050511T0330Z/
OSCEOLA IA-
957 PM CDT TUE MAY 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1030 PM CDT FOR
OSCEOLA COUNTY...

AT 957 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR ASHTON...OR ABOUT 22 MILES SOUTH
OF WORTHINGTON...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MELVIN AROUND 1005 PM CDT
  OCHEYEDAN AROUND 1015 PM CDT
  HARRIS AROUND 1025 PM CDT

AT 955 PM CDT...NICKEL SIZE HAIL WAS REPORTED IN ASHTON.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4350 9586 4327 9587 4326 9541 4349 9540

$$
 JH
000 
WWUS53 KFSD 110302 RRA
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1002 PM CDT TUE MAY 10 2005

IAC143-110330-
/O.CON.KFSD.SV.W.0074.000000T0000Z-050511T0330Z/
OSCEOLA IA-
1002 PM CDT TUE MAY 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1030 PM CDT FOR
OSCEOLA COUNTY...

AT 1002 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER TO HALF 
DOLLAR SIZE HAIL.  THIS STORM WAS LOCATED 5 MILES WEST NORTHWEST OF 
MELVIN...OR ABOUT 21 MILES SOUTH OF WORTHINGTON...MOVING EAST AT 20 
MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MELVIN AROUND 1010 PM CDT
  OCHEYEDAN AROUND 1025 PM CDT

AT 1000 PM CDT...DIME SIZE HAIL WAS REPORTED IN SIBLEY. THE 
STRONGEST PART OF THIS STORM IS PASSING ABOUT 4 MILES SOUTH OF 
SIBLEY.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4350 9577 4327 9578 4326 9541 4349 9540

$$
 JH
000 
WWUS53 KFSD 110312
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1012 PM CDT TUE MAY 10 2005

IAC143-110330-
/O.CON.KFSD.SV.W.0074.000000T0000Z-050511T0330Z/
OSCEOLA IA-
1012 PM CDT TUE MAY 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1030 PM CDT FOR
OSCEOLA COUNTY...

AT 1012 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 5 MILES NORTH OF MELVIN...OR ABOUT 19 MILES 
SOUTH OF WORTHINGTON...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OCHEYEDAN AROUND 1015 PM CDT
  HARRIS AROUND 1025 PM CDT

LAT...LON 4350 9570 4326 9570 4326 9541 4349 9540

$$
 JH
000 
WWUS53 KFSD 110330
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1029 PM CDT TUE MAY 10 2005

SDC027-110339-
/O.EXP.KFSD.SV.W.0076.000000T0000Z-050511T0330Z/
CLAY SD-
1029 PM CDT TUE MAY 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CLAY COUNTY EXPIRES 
AT 1030 PM CDT...

THE WARNING HAS EXPIRED. THE STORM IS NO LONGER SEVERE. HOWEVER TWO 
CELLS REMAIN STRONG...CAPABLE OF PRODUCING HAIL UP TO ONE HALF INCH 
IN DIAMETER AND VERY HEAVY RAINFALL. ONE CELL WAS LOCATED IN RURAL 
NORTH CENTRAL CLAY COUNTY...WITH A SECOND CELL JUST TO THE EAST NEAR 
I 29 IN FAR NORTHEAST CLAY COUNTY. BOTH CELLS WERE MOVING EAST AT 25 
MPH.

LAT...LON 4307 9715 4291 9710 4296 9683 4307 9684

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 8:00 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, May 10, 8:00 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
800 PM CDT TUE MAY 10 2005

.DISCUSSION...
WL ISSUE AN EARLY DISCUSSION AS WE MAY NOT HAVE TIME LATER. SFC
WMFNT HAS STALLED BETWEEN OMAHA AND TECAMEH. BOTH THE LATEST RUC AND
NAM MODEL DATA SHOW THE WMFNT NOT MAKING A LOT OF FUTHER PROGRESS
NWD...HOWEVER IT MAY PINWHEEL IN A SW TO NE ORIENTATION AFT
MIDNIGHT...THEREFORE MOVG SLIGHTLY NWD AGAIN LATE TONIGHT JUST S OF
STORM LAKE. ATTM...WE HAVE ACCAS SHRA/TS DEVELOPING SW TO E OF SIOUX
FALLS...ASSOCIATED WITH THE H85 FRONT AND CONVERGENCE ZONE. BELIEVE
THE TORNADO WATCH ISSUED EARLIER BY SPC WAS A GOOD CALL FOR THE SRN
PART OF THE FSD FA...AS WIND SHEAR IS TREMENDOUS THRU 3 KM. HOWEVER
MOVG N AND NW OF THE WMFNT...THE E TO NE FETCH BECOMES QUITE DEEP
WHICH WL HINDER SVR ACTIVITY. SFC BASED RUC CAPES ARE OVER 1000 J/KG
IN THE KSUX TO KSLB AREA...AND THIS IS THE AREA WHERE ANY SFC BASED
CONVECTION HAS THE BEST CHC OF GOING THROUGH ABOUT 04Z TO 05Z. 02Z
TO 03Z WL BE THE FOCUS POINT IN THAT AREA WHERE THE GREATEST WIND
SHEAR INTERESECTS WITH THE GREATEST INSTABILITY.  THE NW HALF OF THE
FSD FA MAY ONLY SEE SCT SHRA TONIGHT...NOT A LOT OF ACTIVITY.

.PREV DISCUSSION...
ACTIVE WEATHER PATTERN IN THE NEAR TERM WITH THE POTENTIAL FOR HEAVY
RAIN AND SEVERE WEATHER...AND ADDITIONAL THUNDERSTORMS EARLY NEXT
WEEK. CURRENT SURFACE ANALYSIS DEPICTS A WARM FRONT DRAPED ACROSS
CENTRAL NEBRASKA LIFTING NORTH. AT 20Z...WARM FRONT WAS JUST NORTH
OF OMAHA AND COLUMBUS. 20Z OAX SOUNDING INDICATED STRONG CAP IN
PLACE...SO WILL TAKE A WHILE YET BEFORE STORMS FIRE. IF STORMS ARE
ABLE TO GET GOING...EXPECT SEVERE THREAT TO BE CONTAINED TO SOUTHERN
PORTION OF THE CWA IN THE VICINITY OF THE FRONT.  MAIN THREAT WILL
BE SUPERCELLS PRODUCING HAIL...WITH AN ENHANCED TORNADO THREAT ON
AND JUST NORTH OF THE FRONT.

AREA BECOMES STUCK IN A SQUEEZE PLAY ON WEDNESDAY BETWEEN HIGH
PRESSURE SYSTEM BUILDING IN FROM THE NORTH...WITH A LOW PRESSURE
SYSTEM TO THE SOUTH. PRESSURE GRADIENT TIGHTENS THROUGHOUT THE DAY
ON WEDNESDAY AND WINDS WILL INCREASE TO NEAR ADVISORY CONDITIONS.
EXPECT STRONGEST WINDS ALONG NORTHERN PORTION OF CWA...BUT WILL
FORGO ISSUING A WIND ADVISORY UNTIL AREA CAN BE BETTER DEFINED.
GOOD MOISTURE ADVECTION IN WARM SECTOR OF THE LOW WITH THE FLOW
STREAMING IN FROM THE GULF. EXPECT HEAVY RAIN TO DEVELOP WEDNESDAY
NIGHT ACROSS PORTIONS OF THE AREA...AS MOISTURE IS LIFTED AS IT RUNS
INTO THE WEDGE OF COOLER AIR LOCKED OVER THE AREA. TWO MAIN AXIS OF
HEAVY RAIN ARE DEPICTED IN THE MODELS...ONE WITH THE THUNDERSTORMS
IN THE WARM SECTOR AND THE OTHER WITH THE FRONTOGENESIS AXIS ACROSS
NORTHERN PORTIONS OF THE CWA.  HAVE SENT OUT AN ESFFSD FOR
SOUTHWESTERN MINNESOTA AND NORTHWEST IOWA WHERE GROUND IS FAIRLY
SATURATED....WILL POSSIBLY UPDATE TO A FLASH FLOOD WATCH ONCE AREA
AFFECTED BECOMES MORE CLEARLY DEFINED.

NEXT SYSTEM TO AFFECT THE AREA ON SATURDAY MORNING AS A COLD FRONT
ASSOCIATED WITH A LOW PRESSURE SYSTEM OVER THE HUDSON BAY SLIDES
THROUGH THE AREA CREATING THE POTENTIAL FOR SCATTERED SHOWERS ACROSS
NORTHEAST PORTIONS OF THE CWA. BEHIND THE FRONT...CANADIAN HIGH
PRESSURE BUILDS INTO THE AREA PROVIDING A BRIEF REPRIEVE TO THE
ACTIVE WEATHER. TEMPERATURES WILL REMAIN BELOW NORMAL ON
SATURDAY...BUT WILL WARM TO NORMAL LEVELS ON SUNDAY AND MONDAY AHEAD
OF A LOW PRESSURE SYSTEM GATHERING STEAM IN THE WEST. LOW PRESSURE
SYSTEM APPROACHES THE AREA MONDAY NIGHT CREATING THE POTENTIAL FOR
ADDITIONAL SHOWERS AND THUNDERSTORMS LINGERING INTO TUESDAY.
&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

BT
Hazardous weather outlook, May 10, 5:55 PM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
555 PM CDT TUE MAY 10 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
555 PM CDT TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SEVERE THUNDERSTORMS ARE POSSIBLE FROM ABOUT 7 PM TO AROUND
MIDNIGHT TONIGHT...MAINLY ALONG AND SOUTH OF A BON HOMME COUNTY
SOUTH DAKOTA TO SPENCER IOWA LINE. IN ADDITION CLOSER TO THE WARM
FRONT...AN ISOLATED TORNADO CANNOT BE RULED OUT FROM EXTREME
NORTHEAST NEBRASKA...EASTWARD TO THE SIOUX CITY METRO AREA AND
OVER TOWARD STORM LAKE IOWA. LARGE HAIL TO THE SIZE OF GOLF BALLS
AND WIND GUSTS TO 65 MPH ARE ALSO POSSIBLE IN ANY SEVERE ACTIVITY
THIS EVENING.

FLOODING...
THUNDERSTORMS THAT DEVELOP THIS EVENING OVER NORTHWEST IOWA MAY
PRODUCE LOCALLY HEAVY RAIN OVERNIGHT.  THE HEAVY RAIN MAY PRODUCE
LOCALIZE FLOODING...ESPECIALLY IN PORTIONS OF NORTHWEST IOWA
WHICH RECEIVED HEAVY RAIN THIS WEEKEND. THE GREATEST THREAT FOR
HEAVY RAIN WILL BE AFTER EVENING...SOUTH OF A LINE FROM
VERMILLION TO SPIRIT LAKE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL END WEDNESDAY MORNING IN NORTHWEST
IOWA.  THERE WILL THEN BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS
THE AREA THROUGH WEDNESDAY. NONE OF THESE STORMS ARE EXPECTED TO
BE SEVERE.

THUNDERSTORMS WILL BECOME MORE WIDESPREAD ACROSS EXTREME
SOUTHEAST SOUTH DAKOTA...NORTHEAST NEBRASKA...AND NORTHWEST IOWA
ON WEDNESDAY NIGHT.  WHILE NONE OF THESE STORMS ARE EXPECTED TO
BE SEVERE...HEAVY RAIN MAY AGAIN BE POSSIBLE.  IF HEAVY RAIN DOES
DEVELOP...FLASH FLOODING WILL BE POSSIBLE ON WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 7 PM ALONG AND SOUTH OF
YANKTON SOUTH DAKOTA TO SPENCER IOWA

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 10, 9:24 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
924 PM CDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             VIBORG                  43.17N 97.08W
05/10/2005  1.00 INCH        TURNER             SD   TRAINED SPOTTER

&&

GH
Local storm report, May 10, 9:38 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
938 PM CDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     HAIL             1 E VIBORG              43.17N 97.06W
05/10/2005  0.88 INCH        TURNER             SD   PUBLIC

&&

GH
Local storm report, May 10, 9:47 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
947 PM CDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     HAIL             6 E IRENE               43.08N 97.04W
05/10/2005  0.88 INCH        CLAY               SD   TRAINED SPOTTER

0924 PM     HAIL             2 SW VIBORG             43.15N 97.11W
05/10/2005  1.00 INCH        TURNER             SD   EMERGENCY MNGR

&&

GH

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 9:42 PM CDTSevere Thunderstorm WarningFSDLyon25 min
May 10, 10:28 PM CDTSevere Thunderstorm WarningFSDDickinson32 min
May 10, 10:45 PM CDTSevere Thunderstorm WarningFSDSioux45 min
May 10, 11:15 PM CDTFlash Flood WarningFSDDickinson2 hr
May 10, 11:51 PM CDTSevere Thunderstorm WarningFSDPlymouth39 min
May 10, 11:58 PM CDTSevere Thunderstorm WarningFSDSioux20 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.